Alert archive / Arizona / Flash Flood Watches in 2014

Flash Flood Watch 7, NWS Las Vegas, NV

August 25, 2014Mohave County, Arizona

NWS Las Vegas, NV issued this flash flood watch at Aug 25, 2014, 12:51 PM MST for Mohave County, Arizona. It took effect at Aug 26, 2014, 5:00 AM MST. It was in force for 18 hr.

The area

The counties it named.

The facts

Issued
Aug 25, 2014, 12:51 PM MST (19:51 UTC)
In effect from
Aug 26, 2014, 5:00 AM MST
Expired
Aug 26, 2014, 11:00 PM MST
In force
18 hr
Issued by
NWS Las Vegas, NV
Flood severity
None

County Mohave County, AZ

The radar

The Las Vegas radar (KESX), 102 km from the middle of the area, began a volume at 19:51 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Las Vegas, NV (KVEF), launched 12:00Z, 7.9 hours before the alert went out and 177 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Las Vegas, NV at 12:00Z on 2014-08-25Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Las Vegas, NV at 12:00Z on 2014-08-25The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 55 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
3804 m above ground
0-6 km bulk shear
33 kt
0-1 km storm-relative helicity
55 m²/s²
0-3 km storm-relative helicity
12 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

508 
WGUS65 KVEF 251951
FFAVEF

URGENT - IMMEDIATE BROADCAST REQUESTED
FLOOD WATCH
NATIONAL WEATHER SERVICE LAS VEGAS NV
1251 PM PDT MON AUG 25 2014

...INCREASED THREAT OF FLASH FLOODING OVER PORTIONS OF MOHAVE COUNTY
TUESDAY...

.AN AREA OF LOW PRESSURE WILL APPROACH FROM THE NORTHWEST ON TUESDAY
BEFORE MOVING EAST ACROSS UTAH TUESDAY NIGHT AND WEDNESDAY. THIS
WILL INCREASE MOISTURE AND AID IN THE DEVELOPMENT OF HEAVY RAIN
PRODUCING THUNDERSTORMS ACROSS PORTIONS OF MOHAVE COUNTY FROM EARLY
TUESDAY MORNING THROUGH TUESDAY EVENING. SOME OF THE STRONGER STORMS
COULD PRODUCE STRONG OUTFLOW WINDS AS WELL.

AZZ001-003-261000-
/O.NEW.KVEF.FF.A.0007.140826T1200Z-140827T0600Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
NORTHWEST PLATEAU-NORTHWEST DESERTS-
1251 PM MST MON AUG 25 2014

...FLASH FLOOD WATCH IN EFFECT FROM EARLY TUESDAY MORNING THROUGH
TUESDAY EVENING...

THE NATIONAL WEATHER SERVICE IN LAS VEGAS HAS ISSUED A

* FLASH FLOOD WATCH FOR A PORTION OF NORTHWEST ARIZONA... 
  INCLUDING THE FOLLOWING AREAS...NORTHWEST DESERTS AND 
  NORTHWEST PLATEAU. 

* FROM EARLY TUESDAY MORNING THROUGH TUESDAY EVENING

* A WEATHER DISTURBANCE APPROACHING MOHAVE COUNTY WILL INTERACT WITH
  WELL ABOVE NORMAL MOISTURE ON TUESDAY FOR THE DEVELOPMENT OF
  THUNDERSTORMS PRODUCING HEAVY RAIN. SOME OF THE STRONGER STORMS
  MAY PRODUCE STRONG OUTFLOW WINDS AS WELL.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A FLASH FLOOD WATCH MEANS THAT CONDITIONS MAY DEVELOP THAT LEAD
TO FLASH FLOODING. FLASH FLOODING IS A VERY DANGEROUS SITUATION
AND PERSONS IN AND NEAR THE WATCH AREA SHOULD BE ALERT TO THE
POTENTIAL FOR HEAVY RAINFALL.

&&

$$

MJP
5 follow-up statements
569 
WGUS65 KVEF 260808
FFAVEF

FLOOD WATCH
NATIONAL WEATHER SERVICE LAS VEGAS NV
108 AM PDT TUE AUG 26 2014

...INCREASED THREAT OF FLASH FLOODING OVER PORTIONS OF MOHAVE
COUNTY TODAY...

.AN AREA OF LOW PRESSURE WILL APPROACH FROM THE NORTHWEST TODAY
BEFORE MOVING EAST ACROSS UTAH TONIGHT AND WEDNESDAY. THIS WILL
INCREASE MOISTURE AND AID IN THE DEVELOPMENT OF HEAVY RAIN PRODUCING
THUNDERSTORMS ACROSS PORTIONS OF MOHAVE COUNTY FROM EARLY THIS
MORNING THROUGH THIS EVENING. SOME OF THE STRONGER STORMS COULD
PRODUCE STRONG OUTFLOW WINDS AS WELL.

AZZ001-003-261230-
/O.CON.KVEF.FF.A.0007.140826T1200Z-140827T0600Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
NORTHWEST PLATEAU-NORTHWEST DESERTS-
108 AM MST TUE AUG 26 2014

...FLASH FLOOD WATCH REMAINS IN EFFECT FROM 5 AM MST EARLY THIS
MORNING THROUGH THIS EVENING...

THE FLASH FLOOD WATCH CONTINUES FOR

* A PORTION OF NORTHWEST ARIZONA...INCLUDING THE FOLLOWING 
  AREAS...NORTHWEST DESERTS AND NORTHWEST PLATEAU. 

* FROM 5 AM MST EARLY THIS MORNING THROUGH THIS EVENING

* A WEATHER DISTURBANCE APPROACHING MOHAVE COUNTY WILL INTERACT
  WITH WELL ABOVE NORMAL MOISTURE TODAY FOR THE DEVELOPMENT OF
  THUNDERSTORMS PRODUCING HEAVY RAIN. SOME OF THE STRONGER STORMS
  MAY PRODUCE STRONG OUTFLOW WINDS AS WELL.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A FLASH FLOOD WATCH MEANS THAT CONDITIONS MAY DEVELOP THAT LEAD
TO FLASH FLOODING. FLASH FLOODING IS A VERY DANGEROUS SITUATION
AND PERSONS IN AND NEAR THE WATCH AREA SHOULD BE ALERT TO THE
POTENTIAL FOR HEAVY RAINFALL.

&&

$$

MORGAN
381 
WGUS65 KVEF 261129
FFAVEF

FLOOD WATCH
NATIONAL WEATHER SERVICE LAS VEGAS NV
429 AM PDT TUE AUG 26 2014

...INCREASED THREAT OF FLASH FLOODING OVER PORTIONS OF MOHAVE
COUNTY TODAY...

.AN AREA OF LOW PRESSURE WILL APPROACH FROM THE NORTHWEST TODAY
BEFORE MOVING EAST ACROSS UTAH TONIGHT AND WEDNESDAY. THIS WILL
INCREASE MOISTURE AND AID IN THE DEVELOPMENT OF HEAVY RAIN
PRODUCING THUNDERSTORMS ACROSS PORTIONS OF MOHAVE COUNTY FROM
EARLY THIS MORNING THROUGH THIS EVENING. SOME OF THE STRONGER
STORMS COULD PRODUCE STRONG OUTFLOW WINDS AS WELL.

AZZ001-003-262100-
/O.CON.KVEF.FF.A.0007.140826T1200Z-140827T0600Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
NORTHWEST PLATEAU-NORTHWEST DESERTS-
429 AM MST TUE AUG 26 2014

...FLASH FLOOD WATCH REMAINS IN EFFECT THROUGH THIS EVENING...

THE FLASH FLOOD WATCH CONTINUES FOR

* A PORTION OF NORTHWEST ARIZONA...INCLUDING THE FOLLOWING 
  AREAS...NORTHWEST DESERTS AND NORTHWEST PLATEAU. 

* THROUGH THIS EVENING

* A WEATHER DISTURBANCE APPROACHING MOHAVE COUNTY WILL INTERACT 
  WITH WELL ABOVE NORMAL MOISTURE TODAY FOR THE DEVELOPMENT OF 
  THUNDERSTORMS PRODUCING HEAVY RAIN. SOME OF THE STRONGER 
  STORMS MAY PRODUCE STRONG OUTFLOW WINDS AS WELL. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A FLASH FLOOD WATCH MEANS THAT CONDITIONS MAY DEVELOP THAT LEAD
TO FLASH FLOODING. FLASH FLOODING IS A VERY DANGEROUS SITUATION
AND PERSONS IN AND NEAR THE WATCH AREA SHOULD BE ALERT TO THE
POTENTIAL FOR HEAVY RAINFALL.

&&

$$

MORGAN
653 
WGUS65 KVEF 262051
FFAVEF

FLOOD WATCH
NATIONAL WEATHER SERVICE LAS VEGAS NV
151 PM PDT TUE AUG 26 2014

...THREAT OF FLASH FLOODING CONTINUES OVER PORTIONS OF MOHAVE
COUNTY THROUGH THIS EVENING...

.AN AREA OF LOW PRESSURE APPROACHING FROM THE NORTHWEST TODAY HAS
INCREASED MOISTURE. LARGE SCALE FORCING COMBINED WITH THIS MOISTURE
WILL ALLOW FOR ADDITIONAL THUNDERSTORM DEVELOPMENT THROUGH THIS
EVENING. HEAVY RAIN IS THE PRIMARY THREAT BUT SOME OF THE STRONGER
STORMS COULD PRODUCE STRONG OUTFLOW WINDS AND HAIL AS WELL.

AZZ001-003-270600-
/O.CON.KVEF.FF.A.0007.000000T0000Z-140827T0600Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
NORTHWEST PLATEAU-NORTHWEST DESERTS-
151 PM MST TUE AUG 26 2014

...FLASH FLOOD WATCH REMAINS IN EFFECT UNTIL 11 PM MST THIS
EVENING...

THE FLASH FLOOD WATCH CONTINUES FOR

* A PORTION OF NORTHWEST ARIZONA...INCLUDING THE FOLLOWING 
  AREAS...NORTHWEST DESERTS AND NORTHWEST PLATEAU. 

* UNTIL 11 PM MST THIS EVENING

* A WEATHER DISTURBANCE APPROACHING MOHAVE COUNTY WILL INTERACT WITH
  WELL ABOVE NORMAL MOISTURE TODAY FOR ADDITIONAL DEVELOPMENT OF
  THUNDERSTORMS PRODUCING HEAVY RAIN. SOME OF THE STRONGER STORMS
  MAY PRODUCE STRONG OUTFLOW WINDS AND HAIL AS WELL.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A FLASH FLOOD WATCH MEANS THAT CONDITIONS MAY DEVELOP THAT LEAD
TO FLASH FLOODING. FLASH FLOODING IS A VERY DANGEROUS SITUATION
AND PERSONS IN AND NEAR THE WATCH AREA SHOULD BE ALERT TO THE
POTENTIAL FOR HEAVY RAINFALL.

&&

$$

MJP
147 
WGUS65 KVEF 270304
FFAVEF

FLOOD WATCH
NATIONAL WEATHER SERVICE LAS VEGAS NV
804 PM PDT TUE AUG 26 2014

...THREAT OF FLASH FLOODING CONTINUES OVER NORTHERN MOHAVE COUNTY
THROUGH THIS EVENING...

.THUNDERSTORM ACTIVITY ENDED ACROSS SOUTHERN MOHAVE COUNTY EARLY
THIS EVENING. THERE IS STILL A THREAT OF AN AREA OF THUNDERSTORMS
WITH HEAVY RAIN TO MOVE SOUTHEAST ACROSS NORTHERN MOHAVE COUNTY
THROUGH THE REST OF THE EVENING.

AZZ003-270415-
/O.CAN.KVEF.FF.A.0007.000000T0000Z-140827T0600Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
NORTHWEST DESERTS-
804 PM MST TUE AUG 26 2014

...FLASH FLOOD WATCH IS CANCELLED...

THE FLASH FLOOD WATCH FOR A PORTION OF NORTHWEST ARIZONA HAS BEEN
CANCELLED. THUNDERSTORMS ENDED ACROSS THE SOUTHERN PART OF THE
COUNTY EARLY THIS EVENING AND ADDITIONAL DEVELOPMENT IS NOT
EXPECTED. 

$$

AZZ001-270600-
/O.CON.KVEF.FF.A.0007.000000T0000Z-140827T0600Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
NORTHWEST PLATEAU-
804 PM MST TUE AUG 26 2014

...FLASH FLOOD WATCH REMAINS IN EFFECT UNTIL 11 PM MST THIS
EVENING...

THE FLASH FLOOD WATCH CONTINUES FOR

* A PORTION OF NORTHWEST ARIZONA...INCLUDING THE FOLLOWING 
  AREA...NORTHWEST PLATEAU. 

* UNTIL 11 PM MST THIS EVENING

* A WEATHER DISTURBANCE APPROACHING NORTHERN MOHAVE COUNTY FROM THE
  NORTHWEST WILL INTERACT WITH A MOIST AIR MASS FOR ADDITIONAL
  DEVELOPMENT OF THUNDERSTORMS PRODUCING HEAVY RAIN. SOME OF THE
  STRONGER STORMS MAY PRODUCE STRONG OUTFLOW WINDS AND HAIL AS WELL.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A FLASH FLOOD WATCH MEANS THAT CONDITIONS MAY DEVELOP THAT LEAD
TO FLASH FLOODING. FLASH FLOODING IS A VERY DANGEROUS SITUATION
AND PERSONS IN AND NEAR THE WATCH AREA SHOULD BE ALERT TO THE
POTENTIAL FOR HEAVY RAINFALL.

&&

$$
980 
WGUS65 KVEF 270532
FFAVEF

FLOOD WATCH
NATIONAL WEATHER SERVICE LAS VEGAS NV
1032 PM PDT TUE AUG 26 2014

AZZ001-270645-
/O.EXP.KVEF.FF.A.0007.000000T0000Z-140827T0600Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
NORTHWEST PLATEAU-
1032 PM MST TUE AUG 26 2014

...FLASH FLOOD WATCH WILL EXPIRE AT 11 PM MST THIS EVENING...

THE FLASH FLOOD WATCH FOR A PORTION OF NORTHWEST ARIZONA WILL
EXPIRE AT 11 PM MST THIS EVENING. THUNDERSTORM ACTIVITY WAS
DECREASING SIGNIFICANTLY ACROSS NORTHERN MOHAVE COUNTY LATE THIS
EVENING. ISOLATED THUNDERSTORMS WITH LIGHT TO MODERATE RAIN ARE
STILL POSSIBLE TONIGHT BUT FLASH FLOODING IS NOT EXPECTED. 

$$

What forecasters said that day

The local office's own words before this flash flood watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Las Vegas, NV wrote its last area forecast discussion before this flash flood watch went out at Aug 25, 10:12 AM MST, 2 hours 39 minutes earlier.

Area forecast discussion, Aug 25, 10:12 AM MST, 2 hours 39 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LAS VEGAS NV
1012 AM PDT MON AUG 25 2014

.SYNOPSIS...THUNDERSTORM CHANCES WILL SPREAD BACK INTO MOHAVE COUNTY
THIS AFTERNOON...AND INTO SOUTHEASTERN NEVADA AND EASTERN SAN
BERNARDINO COUNTY ON TUESDAY. TEMPERATURES WILL BE NEAR NORMAL AWAY
FROM THUNDERSTORMS.
&&

.UPDATE...
THE CURRENT FORECAST IS ON TRACK FOR TODAY...NO UPDATES NEEDED.
TOMORROW WILL BE AN INTERESTING DAY AS THE UPPER LOW ACROSS NORTHERN
NEVADA CONTINUES TO DROP SOUTH. SHEAR WILL INCREASE ACROSS THE
REGION AND MOISTURE WILL INCREASE ALONG AND EAST OF A LINE FROM
ROUGHLY ESSEX TO HENDERSON TO PIOCHE. THERE REMAINS SOME MODEL
DISAGREEMENT ON JUST HOW FAR WEST THE MOISTURE WILL TRACK...WHICH IS
DISTURBING BEING ONLY 24 HOURS AWAY FROM THIS EVENT. HOWEVER...IPW
SENSORS HAVE BEEN SHOWING AN INCREASE OF MOISTURE AT
GLAMIS...VIDAL...AND NEEDLES. EXPECT MOISTURE TO CONTINUE A
NORTHWARD PROGRESSION THROUGH TOMORROW AS THE UPPER LOW APPROACHES
AND SOUTHERLY WINDS INCREASE. THIS MOISTURE AND LARGE-SCALE FORCING
WILL SET THE STAGE FOR SOME STRONG STORMS TOMORROW. 0-6KM BULK SHEAR
OF 25-35 KNOTS WILL BE COMMON ACROSS OUR EASTERN ZONES...WHICH WILL
PROMOTE ORGANIZED CONVECTION. SO...STRONG WINDS AND SOME HAIL WILL
BE POSSIBLE. HEAVY RAIN IS ALSO ON THE TABLE...ESPECIALLY ACROSS
MOHAVE COUNTY...WHERE WE COULD SEE SOME STORMS REDEVELOP/TRAIN/BACK
BUILD OVER THE SAME LOCATIONS. WILL BE TAKING A CLOSE LOOK AT THE
HIGH RESOLUTION SOLUTIONS IN THE NEXT FEW HOURS.
&&

.PREVIOUS DISCUSSION...
231 AM PDT MON AUG 25 2014

.SHORT TERM...THROUGH WEDNESDAY NIGHT...SATELLITE LOOP SHOWED CIRRUS
DECK SOUTHEAST OF I-15 WITH CLEAR SKIES FARTHER NORTHWEST. WINDS
WERE MOSTLY LIGHT AND TEMPERATURES WERE SEASONABLE. HIGHER DEWPOINTS
WERE STARTING TO CREEP UP THE COLORADO RIVER...SUPPORTING THE SLIGHT
CHANCE OF THUNDERSTORMS FOR MOHAVE COUNTY THIS AFTERNOON. TUESDAY IS
LIKELY TO BE THE MOST INTERESTING DAY AS LOW PRESSURE DIGGING DOWN
INTO NEVADA CONTINUES TO PULL IN MORE MOISTURE FROM THE SOUTH AND
ALSO BRINGS INCREASING VERTICAL WIND SHEAR. COULD SEE A LITTLE
SEVERE WEATHER AND FLASH FLOODING...WITH THE BEST THREAT AREA OVER
MOHAVE AND EASTERN LINCOLN COUNTIES. AS THE LOW BEGINS TO MOVE EAST
ON WEDNESDAY...DRIER AIR WILL PUSH IN...LIMITING ANY PRECIP CHANCES
TO MOHAVE COUNTY. TEMPERATURES WILL BE A BIT BELOW NORMAL...MORE SO
IN AREAS WHICH GET RAIN.

.LONG TERM...THURSDAY THROUGH MONDAY.

HIGH PRESSURE WILL BE THE DOMINANT FEATURE THROUGH MUCH OF THE
EXTENDED PERIOD AS IT SETS UP OVER THE SOUTHWEST STATES. ALL MODELS
INDICATE THAT MONSOONAL MOISTURE WILL REMAIN WELL SOUTH OF THE
FORECAST AREA AND ITS UNLIKELY THAT ANY MOISTURE WILL BE PULLED
NORTHWARD. THIS WILL LEAD TO DRY CONDITIONS ALONG WITH TEMPERATURES
RUNNING A FEW DEGREES ABOVE NORMAL. BY SUNDAY AND MONDAY...A TROUGH
PUSHING INTO THE WEST COAST WILL HELP BREAK DOWN THE HIGH AND BRING
AN INCREASE IN THE SOUTHWEST FLOW OVER THE AREA. THIS WILL KEEP ANY
MOISTURE OUT OF THE REGION AND ALSO KEEP TEMPERATURES SLIGHTLY ABOVE
NORMAL INTO EARLY NEXT WEEK.
&&

.AVIATION...FOR MCCARRAN...GUSTY SOUTH TO SOUTHWEST WINDS ARE
EXPECTED AT THE TERMINAL THIS AFTERNOON...AND THERE WILL BE A SLIGHT
CHANCE OF THUNDERSTORMS IN THE PEACH SPRINGS AND MORMON MESA
CORRIDORS. FOR TUESDAY...THERE WILL BE AN OUTSIDE CHANCE OF A STORM
NEAR THE TERMINAL...AND INCREASING CHANCES IN THE PEACH SPRINGS AND
MORMON MESA CORRIDORS.

FOR THE REST OF SOUTHERN NEVADA...NORTHWEST ARIZONA...AND SOUTHEAST
CALIFORNIA...BREEZY SOUTHWESTERLY WINDS ARE EXPECTED THIS AFTERNOON.
THUNDERSTORM CHANCES WILL BE LIMITED TO MOHAVE COUNTY THIS
AFTERNOON...THEN SPREAD TO SOUTHEASTERN NEVADA AND EASTERN SAN
BERNARDINO COUNTY ON TUESDAY. SEVERE WEATHER IS POSSIBLE ON TUESDAY
ESPECIALLY IN MOHAVE COUNTY.
&&

.SPOTTER INFORMATION STATEMENT...SPOTTER ACTIVATION IS NOT EXPECTED
TODAY...BUT MAY BE NEEDED ON TUESDAY...ESPECIALLY IN MOHAVE COUNTY.
&&

UPDATE...PADDOCK
PREVIOUS DISCUSSION...MORGAN/GORELOW

FOR MORE FORECAST INFORMATION...SEE US ON OUR WEBPAGE:

HTTP://WEATHER.GOV/LASVEGAS OR FOLLOW US ON FACEBOOK AND TWITTER

The office that day

Everything else NWS Las Vegas, NV issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 25, 2:58 PM MSTAreal Flood AdvisoryVEFMohave2 hr

Nearby

Flash Flood Watches in Arizona, 2014Every flash flood watch in 2014

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.